Finite $A_2$-continued fractions in the problems of rational approximations of real numbers

  • M. Pratsiovytyi Institute of Mathematics of the National Academy of Sciences of Ukraine, Kyiv; Mykhailo Drahomanov Ukrainian State University, Kyiv
  • Ya. Goncharenko National Pedagogical Dragomanov University
  • I. Lysenko National Pedagogical Dragomanov University
  • S. Ratushniak Institute of Mathematics of the National Academy of Sciences of Ukraine, Kyiv; Mykhailo Drahomanov Ukrainian State University, Kyiv
Keywords: $A_2$-continued fraction, $A_2$-representation of number, $A_2$-binary numbers, cylinder, basic metric relation, convergent, normal property of number, scale-invariant set, rational approximation


UDC 511.7+517.5

We consider finite continued fractions whose elements are numbers  $\dfrac{1}{2}$ and $1$ (the so-called $A_2$-continued fractions): $1/a_1+1/a_2+\ldots+1/a_n=[0;a_1,a_2,\ldots,a_n],$ $a_i\in A_2=\left\{\dfrac{1}{2},1\right\}.$ We study the structure of the set $F$ of values of all these fractions and the problem of the number of representations of numbers from the segment $\left[\dfrac{1}{2};1\right]$ by fractions of this kind. It is proved that the set $F\subset\left[\dfrac{1}{3};2\right]$ has a scale-invariant structure and is dense in the segment $\left[\dfrac{1}{2};1\right]$;  the set of its elements that are greater than 1 is the set of terms of two decreasing sequences approaching 1, while the set of its elements that are smaller than $\dfrac{1}{2}$  is the set of terms of two increasing sequences approaching $\dfrac{1}{2}.$ The fundamental difference between the representations of numbers with the help of finite and infinite $A_2$-fractions is emphasized. The following hypothesis is formulated: every rational number of the segment $\left[\dfrac{1}{2};1\right]$ can be represented in the form of a finite $A_2$-continued fraction.


S. Albeverio, Y. Kulyba, M. Pratsiovytyi, G. Torbin, On singularity and fine spectral structure of random continued fractions, Math. Nachr., 288, 1803–1813 (2015); DOI: 10.1002/mana.201500045. DOI:

A. Denjoy, Compláment à la notice publièe en 1934 sur les travaux scientifiques de M. Arnaud Denjoy, Hermann, Paris (1942).

S. O. Dmytrenko, D. V. Kyurchev, M. V. Prats'ovytyi, $A_2$-continued fraction representation of real numbers and its geometry, Ukr. Math. J., 61, № 4, 541–555 (2009); DOI:

W. B. Jones, W. J. Thron, Continued fractions: analytic theory and applications, Cambridge Univ. Press (1984). DOI:

M. Pratsiovytyi, D. Kyurchev, Properties of the distribution of the random variable defined by $A_2$-continued fraction with independent elements, Random Oper. and Stoch. Equat., 17, № 1, 91–101 (2009). DOI:

M. V. Pratsiovytyi, A. S. Chuikov, Continuous distributions whose functions preserve tails of $A$-continued fraction representation of numbers, Random Oper. and Stoch. Equat., 27, № 3, 199–206 (2019). DOI:

M. V. Pratsiovytyi, O. P. Makarchuk, A. S. Chuikov, Approximation and estimates in the periodic representation of real numbers of the closed interval $[0,5;1]$ by $A_2$-continues fractions, J. Numer. and Appl. Math., № 1(130), 71–83 (2019).

M. V. Pratsiovytyi, Ya. V. Goncharenko, N. V. Dyvliash, S. P. Ratushniak, Inversor of digits of $Q_2^*$-representation of numbers, Mat. Stud., 55, № 1, 37–43 (2021). DOI:

M. V. Pratsiovytyi, Ya. V. Goncharenko, I. M. Lysenko, S. P. Ratushniak, Fractal functions of exponential type that is generated by the $Q_2^*$-representation of argument, Mat. Stud., 56, № 2, 133–143 (2021). DOI:

M. V. Pratsiovytyi, Y. V. Goncharenko, I. M. Lysenko, S. P. Ratushniak, Continued $A_2$-fractions and singular functions, Mat. Stud., 58, № 1, 3–12 (2022); DOI: 10.30970/ms.58.1. DOI:

M. V. Pratsiovytyi, Singularity of distributions of random variables given by distributions of elements of the corresponding continued fraction, Ukr. Mat. Zh., 48, № 8, 1086–1095 (1996). DOI:

О. І. Бородін, Теорія чисел, Вища шк., Київ (1970).

М. Кац, Статистическая независимость в теории вероятностей, анализе и теории чисел, Изд-во иностр. лит., Москва (1963). 14. М. В. Працьовитий, Двосимвольні системи кодування дійсних чисел та їх застосування, Наук. думка, Київ (2022).

М. В. Працьовитий, Фрактальний підхід у дослідженнях сингулярних розподілів, НПУ ім. М. П. Драгоманова, Київ (1998).

М. В. Працьовитий, Т. В. Ісаєва, Фрактальні функції, пов'язані з $Delta^{mu}$-зображенням чисел, Буковин. мат. журн., 3, № 3–4, 160–169 (2015).

М. В. Працьовитий, А. С. Чуйков, Неперервна ніде не монотонна функ-ція, означена в термінах нега-трійкових і ланцюгових $A_2$-дробів, Зб. праць Ін-ту математики НАН України, 15, № 1, 147–161 (2018). DOI:

How to Cite
Pratsiovytyi, M., Y. Goncharenko, I. Lysenko, and S. Ratushniak. “ Finite $A_2$-Continued Fractions in the Problems of Rational Approximations of Real Numbers”. Ukrains’kyi Matematychnyi Zhurnal, Vol. 75, no. 6, June 2023, pp. 849 -58, doi:10.37863/umzh.v75i6.7413.
Research articles